Heat, Marquette
- When
- August 6, 11:00 AM CST to August 9, 4:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
This excessive heat episode was the third, and longest, of the 2001 summer in south-central and southeast Wisconsin. Daytime heat indices reached 105 to 110, and stayed above 80 at night.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
This excessive heat episode was the third, and longest, of the 2001 summer in south-central and southeast Wisconsin. Daytime heat indices reached 105 to 110, and stayed above 80 at night. Maximum air temperatures were in the lower to mid 90s, while dewpoints were in the mid 70s. Milwaukee Mitchell Field (Milwaukee Co.) had maximum air temperatures of 92, 94, 95, and 95, for the 6th, 7th, 8th, and 9th of August, while Madison had 90, 93, 90, and 91, respectively. The 95's in Milwaukee were the highest readings for the summer of 2001. On the 9th, the city of Waukesha (Waukesha Co.) had 97, while Kenosha (Kenosha Co.) came in with 96. Two fatalities were reported in Milwaukee County - a male, age 67, and a female, age 75. Both were found indoors. The Kenosha County medical examiner reported two heat-related fatalities - a male, age 56 (indoors), and a female, age 8 (outdoors), who also suffered from asthma. Newspaper accounts indicated that dozens of people were treated at hospitals across south-central and southeast Wisconsin for heat-related illnesses (not true "injuries"). For example, a golfer (male, age 46) in Kenosha County, who collapsed and was taken to a hospital in critical condition, ultimately survived. Their body temperature had reached 108 degrees! Attendance was sharply down at various county fairs, at the State Fair in West Allis (Milwaukee Co.), at beaches along the Lake Michigan shoreline, and at local municipal pools. In addition, several senior citizen events were cancelled due to the heat. Most commercial outlets reported that their supply of air conditioners were sold out. Milwaukee area hospitals reported about a dozen cases of severe asthma on average each day during this heat wave, about twice the normal number per day during summer. Ozone levels reached dangerous values, prompting the state DNR to issue Ozone Action Days for southeastern Wisconsin. Electrical companies reported near-record or record daily electrical usage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 6, 2:30 AM CST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON AUG 6 2001
IMMEDIATE FCST FOCUS IS NEED FOR HEAT WARNINGS ACRS CWA THIS AFTN
AND EVE. THEN ATTN SHIFTS TO CHC TSTMS TNGT AND TUE.
LTL HAS CHGD WITH TEMP/DEWPT GUID AND FEEL THAT HIGHER DEWPTS FCSTD
BY AVN WUD BE MORE APPROPRIATE FOR TODAY. TEMPS WL START OUT ABT 5
DEGREES WARMER TODAY THAN YSTRDY SO TREND LOOKS RNSBL. WITH FWC
GUID KICKING OUT HIGHS IN LO-MID 90S AGAIN ON TUE THERE IS SOME
CONCERN THAT THE WARNINGS MAY BE NEEDED AGAIN TUE. HWVR...WITH PRECIP
CHC INCRSG IN THE FCST THAT ELEMENT WL HV TO WAIT FOR NEW SUPPORTING
GUID.
NEW WSETA MODEL PRODUCES PRECIP OVR SRN WI THIS AFTN WHILE OTHER
MODELS ARE DRY. STG CAP IN PLACE OVR CWA WHICH WEAKENS SMWHT DURG
THE AFTN. HWVR...AT THIS POINT IT DOES NOT APPEAR LIKELY THAT
ANYTHING WL DVLP UNTIL LATE IN THE DAY OR THIS EVE. FNTRL BNDRY
ACRS MN HAS MVD LTL DURG PAST SIX HRS SO PREFER SLOWER MVMNT ON ETA
AND AVN. THE COMBINATION OF WK H700 S/W AND WK H500 VORT MAX
COMING DOWN ON NW FLO WUD MAKE TNGT THE BETTER PD FOR TSTMS. WL
RAISE POPS FOR TNGT A NOTCH BUT REST REMAINS UNCHGD. WEAK SFC BNDRY
SHUD ALSO SERVE AS FOCUS FOR LO LVL MOISTURE CONVERG. SO IF IT DOES
RAIN...SOME STORMS CUD HVY RAINFALL PRODUCERS. LACK OF 00Z BUFKIT
DATA DOES NOT ALLOW FOR LOOK AT SOME PREFERRED FIELDS. LOOK AT NEW
06Z ETA MOS FOR MKE IS STILL DRY BUT FAIRLY UNSTBL. INSTABILITY IS
NOT REALLY A PRBLM FOR SRN WI (THERE IS PLENTY OF THAT) WHAT IS
LACKING IS WELL DEFINED TRIGGER.
XTNDD FCST...NEW MEX AND MRF GUID INDICATES HIGHER POPS FOR THU AS
TRUE CDFNT COMES THRU...AND TEMP COOL DOWN LOOKS MORE DRAMATIC AS
WELL FRI INTO THE WEEKEND. SO SOME RELIEF IN SIGHT FOR LTR IN THE
WEEK.
.MKX...EXCESSIVE HEAT WARNING THIS AFTERNOON AND EVENING...WI ZNS
46...47...51...52...56>60...62>72.WIZ046-047-051-052-056>060-062>072-061600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT MON AUG 6 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... EXCESSIVE HEAT WARNING TODAY AND THIS EVENING. THERE IS A LOW RISK OF SEVERE THUNDERSTORMS THIS EVENING. DISCUSSION... SOUTHWEST FLOW AHEAD OF A TROUGH OF LOW PRESSURE...WILL RESULT IN SULTRY CONDITIONS ACROSS SOUTHERN WISCONSIN. TEMPERATURES WILL RISE INTO THE LOW TO MID 90S WITH DEWPOINTS IN THE MID 70S. THIS WILL RESULT IN DANGEROUS HEAT INDEX VALUES FROM 105 TO 110. THE TROUGH OF LOW PRESSURE WILL SAG INTO SOUTHERN WISCONSIN THIS EVENING...WITH SCATTERED THUNDERSTORMS EXPECTED. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THE HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY WITH HEAT INDEX VALUES FROM 100 TO 105...EXCEPT FOR THE LAKESHORE COUNTIES...WHICH WILL SEE RELIEF FROM THE LAKE BREEZE. .SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED THIS EVENING. OUTLOOK FOR TUESDAY... THERE IS A LOW RISK OF SEVERE THUNDERSTORMS. MG
The national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Milwaukee | 2001-08-09 | 75 | Female | Permanent Home | Direct |
| Heat, Milwaukee | 2001-08-09 | 67 | Male | Permanent Home | Direct |
| Heat, Kenosha | 2001-08-09 | 56 | Male | Permanent Home | Direct |
| Heat, Kenosha | 2001-08-09 | 8 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266510, 5266591, 5266592, 5266593, 5266594, 5266595, 5266596, 5266597, 5266598, 5266599, 5266600, 5266601, 5266602, 5266603, 5266604, 5266605, 5266606, 5266607, 5266608, 5266609.